Recurring Clostridium difficile intestinal infections are rising sharply in the United States, researchers warn.
These infections sicken about 500,000 people a year, cause tens of thousands of deaths, and cost the U.S. health care system about $5 billion, according to investigators at the University of Pennsylvania.
C. difficile causes diarrhea, severe gut inflammation and can lead to deadly blood infections, especially in the elderly.
A review of nationwide health insurance data found a nearly 200% increase in the annual incidence of multiple recurring C. difficile infections between 2001 and 2012. For ordinary C. difficile, incidence rose by about 40%.
Patients with multiple recurring C. difficile infections tended to be older (average age 56 versus 49), female, and were more likely to have used antibiotics, corticosteroids or acid-reducing drugs, the findings showed.
The reasons for the rise in multiple recurring C. difficile cases remain unclear, but the researchers said the findings highlight the need for new therapies.
The most promising new treatment is fecal microbiota transplantation. In the procedure, helpful gut bacteria are transferred to a patient’s digestive tract to restore a balance that makes it easier to fight infection. While these stool transplants have shown promise in small studies, they have yet to be thoroughly evaluated, the study authors noted.
“The increasing incidence of C. difficile being treated with multiple courses of antibiotics signals rising demand for fecal microbiota transplantation in the United States,” study senior author Dr. James Lewis said in a university news release.
Lewis is a professor of gastroenterology and senior scholar in the Center for Clinical Epidemiology and Biostatistics.
The report was published July 4 in the journal Annals of Internal Medicine.
The reason for the rising incidence of C. difficile is the ever escalating use of antibiotics. C. difficile is a normal commensal bacteria in the colon. However, when antibiotics distort the microbiome, C. difficile overgrows creating severe, life-threatening diarrhea.
In recurrent cases, the use of PPIs (proton pump inhibitors) reduces acid production in the stomach arresting digestion and again disturbing the microbiome. The steroids suppress immune function and allow the infection to grow again.
Virtually all adult cases of C. difficile occur in the hospital setting after IV antibiotics. In children, the cases typically begin within three months of taking an oral antibiotic prescribed by the pediatrician for a viral infection (viral infections do not respond to antibiotics).
Fecal transplants require a donor that is closely related. Preferably, a member of the household who has been eating the same food. The makeup of your microbiome is dependent on genetics, diet, and environment. The good news is that the fecal implant typically cures the patient within 24 hours.
The Bottom Line:
Avoid antibiotics, steroids and PPIs whenever possible. If you are diagnosed with C. difficile, try S. boularrdi, a transient yeast that will displace the C. difficile, then die off and pass out through the colon. If the yeast doesn’t work, then opt for the fecal transplant.
Source: July 7, 2017 National Institutes of Health
Post a Comment
Comments Await Approval Before Posting